Kansas, 2024

Hail and Damaging Winds in Kansas, June 28, 2024

June 28, 2024 · NWS DDC · 11 events in 6 counties and zones

Heavy rain and flooding on 06/28.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Heavy rain and flooding on 06/28.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 28, 4:17 AM CST, 1 hour 43 minutes earlier. Its key messages:

  • Strong to severe thunderstorms will be possible across the northern half of the forecast area this evening. The main concern with these storms will be large hail and damaging winds.
  • Heat indices at or above 105 degrees will be possible this afternoon. A heat advisory is in effect across south central Kansas to account for this.
  • Additional storm chances continue throughout the remainder of the forecast period.
Area forecast discussion, Jun 28, 4:17 AM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
517 AM CDT Fri Jun 28 2024

.KEY MESSAGES...

- Strong to severe thunderstorms will be possible across the
northern half of the forecast area this evening. The main concern
with these storms will be large hail and damaging winds.

- Heat indices at or above 105 degrees will be possible this
afternoon. A heat advisory is in effect across south central Kansas
to account for this.

- Additional storm chances continue throughout the remainder of the
forecast period.

&&

.DISCUSSION...
Issued at 318 AM CDT Fri Jun 28 2024

Any lingering showers should move out of the area before sunrise
with decreasing cloudiness this morning from west to east. Mostly
clear skies are then expected this afternoon. Winds will start out
from a southerly direction this morning, shifting to the northwest
as a weak cold front moves through the area. This will be short
lived as winds shift to the east to northeast this evening into the
overnight hours.

Another disturbance will move through the area this afternoon into
tonight.  Storms are expected to form across northeast Colorado this
afternoon and move into northern portions of the CWA this evening.
The atmosphere will once again be unstable this afternoon into the
evening, which could cause a few of the storms to become severe
across the northern half of the forecast area. The main concern with
these storms will be large hail and damaging winds. Storms are then
expected to weaken overnight as they continue to trek southeast.  A
few lingering thunderstorms may be possible as we head into sunrise
Saturday but should move out of the area by late morning. Not every
location will receive precipitation with this disturbance like we
saw Thursday night but expect at least an increase in cloudiness
overnight. The remainder of Saturday looks dry with decreasing
cloudiness.

As for temperatures through Saturday, highs today look to reach into
the upper 90s with lower 100s across south central Kansas. Surface
dewpoints in the mid 60s will allow the apparent temperature to
approach and possibly exceed 105 degrees across south central Kansas
this afternoon. A heat advisory is in effect for our southeastern
counties to account for this. Lows tonight will dip into the upper
60s with low 70s across south central Kansas. A decrease in
temperatures are expected Saturday with highs only ranging from the
mid 80s to low 90s.

The remainder of the forecast period appears to continue the MCS
abundant pattern with some signal every night. However, not every
place will receive precipitation as these disturbances pass through
the area. Highs will only reach into the 80s Sunday with upper 90s
to low 100s returning Monday and Tuesday. We then decrease into the
80s to 90s as we head into mid week.

&&

.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 517 AM CDT Fri Jun 28 2024

VFR conditions will prevail with a few high clouds. Winds will
start out from the southwest this morning, shifting to the
northwest this afternoon behind a weak cold front.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon today to 8 PM CDT this evening for
KSZ066-080-081-088>090.

&&

DISCUSSION...Hovorka_42
AVIATION...Hovorka_42
Hazardous weather outlook, Jun 28, 2:23 AM CST, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
323 AM CDT Fri Jun 28 2024

KSZ030-031-043>046-061>066-074>081-084>090-290830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
323 AM CDT Fri Jun 28 2024 /223 AM MDT Fri Jun 28 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

A heat advisory is in effect for portions of south central and
central Kansas. See the latest urgent weather messages for more
details.

A slight risk of thunderstorms is possible this evening into the
overnight hours north of highway 50. Large hail and damaging winds
will be the main concern with these storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Additional chances of thunderstorms exist each evening through
Thursday. It is too early to tell if any of these storms will be
severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

The radar

The Vance AFB radar (KVNX), 73 km away, was scanning. The volume nearest the first event began at 11:58 UTC.

Open the radar archive at this moment

Event by event

7 heavy rain, 3 thunderstorm wind, 1 hail. Local standard time, as filed.

Heavy Rain, Barber

When
June 28, 6:00 AM CST
Where
Barber County, 2.31 mi WSW of Medicine Lodge
Reported by
CoCoRaHS
Coordinates
37.270, -98.620

Rainfall report of 3.35 inches.

Heavy Rain, Seward

When
June 28, 6:00 AM CST
Where
Seward County, Kismet
Reported by
CoCoRaHS
Coordinates
37.200, -100.700

Rainfall report of 2.7 inches.

Heavy Rain, Barber

When
June 28, 6:00 AM CST
Where
Barber County, 1.65 mi E of Lake City
Reported by
CoCoRaHS
Coordinates
37.350, -98.790

Rainfall report of 2.65 inches.

Heavy Rain, Barber

When
June 28, 6:00 AM CST
Where
Barber County, 1.3 mi WNW of Lake City
Reported by
CoCoRaHS
Coordinates
37.360, -98.840

Rainfall report of 2.61 inches.

Heavy Rain, Meade

When
June 28, 6:00 AM CST
Where
Meade County, 3.02 mi NE of Meade State Park
Reported by
CoCoRaHS
Coordinates
37.200, -100.380

Rainfall report of 1.65 inches.

Heavy Rain, Meade

When
June 28, 6:00 AM CST
Where
Meade County, 0.69 mi N of Meade Muni Arpt
Reported by
CoCoRaHS
Coordinates
37.290, -100.350

Rainfall report of 1.44 inches.

Heavy Rain, Stevens

When
June 28, 7:46 AM CST
Where
Stevens County, 0.55 mi W of Moscow
Reported by
Public
Coordinates
37.330, -101.210

Rainfall report of 1.90 inches.

Thunderstorm Wind, Scott

When
June 28, 11:15 PM CST
Where
Scott County, Scott State Park
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.680, -100.920

A 6-8 inch diameter tree branch fell on a camper causing structual damage at scott state lake.

Hail, Scott

When
June 28, 11:20 PM CST
Where
Scott County, Scott State Park
Measured
1 in hail
Reported by
Public
Coordinates
38.680, -100.920

Thunderstorm Wind, Scott

When
June 28, 11:30 PM CST
Where
Scott County, 4.74 mi NW of Manning
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
38.600, -100.780

There were 24 broken double circuit poles along highway 4. There were also grain bins destroyed and significant damage at this location.

Thunderstorm Wind, Lane

When
June 28, 11:37 PM CST
Where
Lane County, 3.24 mi W of Healy
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.600, -100.680

Powerlines down in this location.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1192364, 1192365, 1192366, 1192367, 1192368, 1192369, 1192370, 1192372, 1192374, 1192375, 1192376.